Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 54, NWS Dodge City, KS

May 14, 2017Haskell County, Meade County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2017, 8:14 PM CDT for Haskell County, Meade County, Seward County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 8:14 PM CDT (01:14 UTC)
Expired
May 14, 2017, 8:37 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haskell County, KS, Meade County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KDDC 150114
SVRDDC
KSC081-119-175-150200-
/O.NEW.KDDC.SV.W.0054.170515T0114Z-170515T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
814 PM CDT SUN MAY 14 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seward County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...
  Southeastern Haskell County in southwestern Kansas...

* Until 900 PM CDT

* At 814 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Plains, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Seward...northwestern Meade and southeastern Haskell
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 10083 3748 10070 3738 10039 3723 10068
TIME...MOT...LOC 0114Z 228DEG 21KT 3732 10069 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
127 
WWUS53 KDDC 150130
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
830 PM CDT SUN MAY 14 2017

KSC081-119-175-150200-
/O.CON.KDDC.SV.W.0054.000000T0000Z-170515T0200Z/
Seward KS-Meade KS-Haskell KS-
830 PM CDT SUN MAY 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL
COUNTIES...

At 830 PM CDT, a severe thunderstorm was located 8 miles north of
Plains, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Seward...northwestern Meade and southeastern Haskell
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3737 10077 3748 10070 3738 10039 3727 10063
TIME...MOT...LOC 0130Z 228DEG 21KT 3738 10060 

HAIL...0.75IN
WIND...60MPH
 
$$

TURNER
692 
WWUS53 KDDC 150137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT SUN MAY 14 2017

KSC081-119-175-150146-
/O.CAN.KDDC.SV.W.0054.000000T0000Z-170515T0200Z/
Seward KS-Meade KS-Haskell KS-
837 PM CDT SUN MAY 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled.

LAT...LON 3737 10077 3748 10070 3738 10039 3727 10063
TIME...MOT...LOC 0135Z 228DEG 21KT 3741 10056 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 14, 6:00 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sun May 14 2017

...Updated Aviation...

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun May 14 2017

The mid-afternoon analysis confirmed large scale warming across the
Central Plains with many locations reaching mid to upper 80s. A very
weak front that pushed south across western Kansas earlier this
morning stalled out along a Hays to Garden City line with winds
light and variable along this corridor. Observations suggest a zone
of weak convergence along this front with 0-2.5km AGL lapse rates
reaching dry adiabatic from Elkhart to Guymon and points south and
west from there. At the nose of warm, deep boundary layer, some
incipient cumulus were developing in the central OK Panhandle.
Cumulus should continue to develop along the convergence axis with
the boundary starting to slowly lift back north through early
evening. HRRR and HRRRX indicate potential for isolated to widely
scattered convection just about anywhere along this convergence axis
across SW KS into the panhandles, worthy of some 20 POPs. Any
convection should be mainly diurnal, and thus expected to decay an
hour or two after sunset. The CAPE/Shear environment is only
marginally favorable for supercell structures, and even the 1500-
2000 J/kg CAPE will not likely be fully realized given the very weak
upper level forcing for ascent. Nevertheless, a wind gust to 60 mph
and hail up to half dollar size is possible from the strongest
isolated storm.

South winds will continue through the night as we remain in the
southwest flow pattern aloft. Winds in the 10 to 15 mph range
through the night should help keep temperatures fairly mild, with
lows in the lower to mid 60s just about everywhere.

As we head into Monday, the upper level ridge axis will continue to
move farther away from our region with stronger southwest flow in
the mid-upper troposphere. 500/250mb winds will become 40/50 knots
respectively vs. the 30/35 knots we are seeing this afternoon.
Improved moisture will also lead to higher SBCAPE by late afternoon
with surface dewpoints in the upper 50s to near 60 east of the
dryline. Speaking of the dryline itself, it should become a bit
better defined with stronger southwesterly momentum. The dryline is
expected to sharpen up along roughly a Guymon to Garden City to
Scott City line by late afternoon. Locations along the dryline that
see strongest convergence should see surface-based convective
initiation in the 21-23z time frame. The CAPE/Shear profile tomorrow
will be quite a bit improved with stronger flow at all levels of the
troposphere and SBCAPE reaching 2000-2500 J/kg all up and down the
dryline. Dryline convective mode would favor supercell storms, but
as mentioned earlier, it is difficult to determine right now where
along the dryline the supercells will develop and track. There may
be two or three spaced widely apart from west central KS into the
southern Texas Panhandle. Nevertheless, will be carrying some 30-40
POPs east of the dryline late tomorrow afternoon into the evening
hours. Remember, mature supercell storms can produce 2+ inch
diameter hail, 70+ mph winds, and even tornadoes -- although the
hail component would be the greatest concern as it appears now.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun May 14 2017

Tuesday will likely be an active severe weather day across much of
the southwestern KS through southwest Texas corridor. Global models
show a surface low deepening down to 990-992mb with enhanced
downslope momentum south of the low and along/west of the dryline.
The dryline by late afternoon should extend along a line from
roughly Hill City to Dodge City to Canadian, TX. Good convergence
along the dryline should support aggressive surface based
convection. 500/250mb flow will increase even more to the tune of
50/75 knots, respectively. The shear profile puts convective mode
well into supercell category and when you add in the low level
moisture factor, the CAPE/Shear combination would support longer
lived supercell storms, potentially capable of high end severe
weather, including tornadoes, from west central KS and points south.

As we head deeper into the work week, the forecast becomes more
difficult regarding severe weather risk. The initial storm system
Tuesday is stronger and farther south than previously expected, and
this will play into the forecast Wednesday-Thursday. On Wednesday,
The Pacific Cold front (acting dryline) will push way east into far
eastern KS/OK as west winds surge dry air into our region. Drier air
will preclude thunderstorm activity Wednesday as west winds prevail.
That said, as the first low lifts out, some wrap-around moisture may
clip the Hays area through the afternoon hours, although this should
be more showery in nature vs. thunderstorms.

Right on the heels of this first storm is a much larger system,
allowing for aggressive cyclogenesis again on the High Plains by
Thursday. This storm, however will be working with dry air across
southwest KS all day Thursday. It will take significant cyclogenesis
and backing of low level winds to bring the moisture back northwest
into southwest KS. For this reason, there is a bit lower confidence
this forecast cycle, as far as how far northwest significant severe
weather will reach into the southwest KS region. The evening hours
Thursday will be very critical, because this is the time frame when
low level moisture can come roaring back northwest as winds back
around to the southeast. The GFS and ECMWF both show lower 60s
dewpoints pulling back as far west as a U283 corridor during the
early evening hours. The cyclogenetic environment with significant
low level wind shear would support tornadic supercell storms
Thursday evening, particularly south of the Arkansas River and east
of U283.

Global models are now showing the large upper low will remain quasi-
stationary through Friday, so that another round of severe weather
could impact western Kansas Friday. These solutions are slower and
farther west than before, putting more of western Kansas in a threat
for severe weather. This entire trough will not push east of
southwest Kansas until sometime late Saturday, now, per the ECMWF.
If this is the case, then even an early afternoon strong/severe
weather threat cannot be ruled out. Also, if the ECMWF is any decent
guidance at all, much of southern and western Kansas should see
quite a bit more rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun May 14 2017

VFR expected to prevail at all airports through Monday. Convection
currently SW of GCK and west of LBL is expected to weaken this
evening with little impact on aviation. Widespread low level wind
shear is expected after 03z as low level jet once again increases
850 mb winds to near 50 kts. After 15z Mon, strong south winds
will impact aviation at all airports, averaging 25-35 kts. Expect
convection to redevelop along the dryline around 00z Tue, along a
GCK-LBL line. Mentioned CB/VCTS for these TAFs at the end of the
TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  90  63  84 /  20  20  40  40
GCK  62  91  61  85 /  20  30  30  20
EHA  60  89  57  84 /  10  20  10  10
LBL  64  90  61  86 /  20  30  30  30
HYS  64  91  65  86 /  10  10  30  30
P28  64  90  65  83 /   0  10  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, May 14, 4:47 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
447 AM CDT Sun May 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-151000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
447 AM CDT Sun May 14 2017 /347 AM MDT Sun May 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms may develop late this afternoon
and evening. If storms develop then isolated damaging wind gusts
in excess of 60 mph are possible.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

There are chances for severe thunderstorms Monday, Tuesday,
Thursday and Friday. Large hail and damaging winds are
possible Monday. Very large hail, damaging winds and tornadoes
are possible Tuesday, Thursday and Friday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards

* Thursday
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 14, 5:42 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
542 PM CDT SUN MAY 14 2017

KSZ085-086-142345-
Seward KS-Stevens KS-
542 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...SOUTHEASTERN GRANT...
EASTERN STEVENS AND SOUTHEASTERN HASKELL COUNTIES UNTIL 645 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Hugoton, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Kismet, Moscow, Cave, Woods and Arkalon Park.

LAT...LON 3700 10129 3706 10139 3739 10123 3739 10077
      3738 10074 3716 10066 3700 10110
TIME...MOT...LOC 2242Z 219DEG 19KT 3707 10125

HOVORKA
Local storm report, May 14, 5:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 WNW MOSCOW            37.36N 101.28W
05/14/2017  E1.50 INCH       STEVENS            KS   PUBLIC

            ESTIMATED PING PONG TO CLOSE TO GOLF BALL
            SIZED HAIL.

&&

GT
Local storm report, May 14, 6:17 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             5 ENE HICKOK            37.58N 101.14W
05/14/2017  E1.00 INCH       GRANT              KS   PUBLIC

            MOSTLY NICKELS WITH A FEW HAIL STONES UP TO
            A QUARTER.

&&

GT
Local storm report, May 14, 6:22 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             7 N RYUS                37.58N 101.10W
05/14/2017  E1.75 INCH       GRANT              KS   PUBLIC

&&

GT
Special weather statement, May 14, 6:40 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
640 PM CDT SUN MAY 14 2017

KSZ085-086-150045-
Seward KS-Stevens KS-
640 PM CDT SUN MAY 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 745 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Feterita, or 11 miles south of Hugoton, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Woods and Arkalon Park.

LAT...LON 3700 10117 3700 10148 3703 10150 3731 10110
      3737 10090 3713 10078 3699 10114
TIME...MOT...LOC 2339Z 240DEG 23KT 3702 10139

HOVORKA
Local storm report, May 14, 7:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             8 NW HAYNE              37.17N 100.91W
05/14/2017  E1.00 INCH       SEWARD             KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:23 PM CDTSevere Thunderstorm WarningDDCSeward52 min
May 14, 7:40 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens14 min
May 14, 8:40 PM CDTSpecial Weather StatementDDCGray65 min
May 15, 6:15 PM CDTSpecial Weather StatementDDCMorton60 min
May 15, 6:31 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.